Arkansas, 2009

Flash Flood and Hail in Arkansas, June 9 to 10, 2009

June 9 to 10, 2009 · NWS TSA · 11 events in 4 counties and zones

Several severe thunderstorms spread from northeast Oklahoma into the northwest corner of Arkansas during the evening of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several severe thunderstorms spread from northeast Oklahoma into the northwest corner of Arkansas during the evening of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 9:08 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 9, 9:08 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1008 PM CDT TUE JUN 9 2009

.DISCUSSION...

HAVE UPDATED ZONES WIHCH INCLUDE POPS AND TEMPERATURES BASED
ON LATEST RADAR DATA. EVOLVING THUNDERSTORM COMPLEXT ACROSS FAR NE
OK HAS RESULTED IN RESPONSE TO A STRENGTHENING LOW LEVEL JET. WILL
KEEP LOW POPS ACROSS MUCH OF THE AREA...EXCEPT WHERE THUNDERSTORMS
ARE ONGOING. LOWER TEMPERATURES A FEW DEGREES ACROSS THE
AFOREMENTIONED AREA TO ACCOUNT FOR RAIN COOLED AIR.
OTHERWISE...REST OF FORECAST ELEMENTS LEFT AS THEY ARE.

RECENTLY ISSUED THUNDERSTORM WATCH #361 EFFECTIVE UNTIL 4 AM.

UPDATED ZFP/AFM/PFM ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
Hazardous weather outlook, Jun 9, 9:01 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1001 PM CDT TUE JUN 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101515-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1001 PM CDT TUE JUN 9 2009

...SEVERE THUNDERSTORMS CONTINUE ACROSS PARTS OF FAR NORTHEAST OKLAHOMA
   THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
ONSET...ONGOING .

AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS REMAIN ONGOING ACROSS NORTHEAST OKLAHOMA.
THE THUNDERSTORMS HAVE BEGUN TO MOVE MORE SOUTHEASTERLY IN RESPONSE TO A
STRENGTHENING LOW LEVEL JET. WHILE MUCH OF THE SEVERE WEATHER
THREAT HAS SHIFTED LARGE HAIL AND DAMAGING WIND... A SMALL TORNADO
THREAT WILL REMAIN AS LOCALIZED BOUNDARY FROM PREVIOUS
THUNDERSTORM ACTIVITY MAY BE SUFFICIENT TO PRODUCE A BRIEF SPIN
UP. MOST OF THE SEVERE WEATHER WILL BE EAST AND SOUTHEAST OF THE
AREA AFTER 1 AM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE BOTH
WEDNESDAY AND THURSDAY AS THE COLD FRONT MOVES BACK INTO NORTHEAST
OKLAHOMA WEDNESDAY AFTERNOON. THE ATMOSPHERE WILL AGAIN BECOME
UNSTABLE ALONG AND SOUTH OF THE BOUNDARY WITH THE POTENTIAL FOR
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS LATE WEDNESDAY AFTERNOON INTO THE
OVERNIGHT HOURS.

DEPENDING ON THE EVOLUTION OF WEDNESDAY NIGHTS THUNDERSTORM COMPLEX
ANOTHER ROUND OF SEVERE STORMS COULD BE POSSIBLE THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY NEXT WEEK AS RICH GULF MOISTURE REMAINS OVER
THE REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR A PERIOD
OF UNSETTLED WEATHER THAT INCLUDES SEVERAL ROUNDS OF POTENTIALLY
SEVERE THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 9, 7:18 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
818 PM CDT TUE JUN 9 2009

OKZ054-100145-
OSAGE OK-
818 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 818 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF PAWHUSKA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...PERSHING...
TALLANT AND NELAGONEY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF
40 TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3676 9616 3655 9618 3657 9662 3668 9662
TIME...MOT...LOC 0118Z 266DEG 33KT 3663 9650
Local storm report, Jun 9, 7:42 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
842 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 S PAWHUSKA            36.64N 96.34W
06/09/2009  E0.88 INCH       OSAGE              OK   AMATEUR RADIO

&&

MAT
Special weather statement, Jun 9, 8:09 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
909 PM CDT TUE JUN 9 2009

OKZ055-061-100245-
ROGERS OK-WASHINGTON OK-
909 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN ROGERS AND WASHINGTON

AT 908 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
CENTERED 3 MILES SOUTH OF OCHELATA...MOVING EAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...OOLOGAH...TALALA...RAMONA AND OCHELATA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF
40 TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3662 9582 3660 9582 3660 9569 3660 9561
      3645 9570 3652 9601 3653 9601 3663 9600
TIME...MOT...LOC 0208Z 281DEG 28KT 3656 9595
Local storm report, Jun 9, 8:22 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
922 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     HOLLOW                  36.89N 95.27W
06/09/2009                   CRAIG              OK   PUBLIC

            LARGE TREES LIMBS DOWN

&&

MAT

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 9, 9:25 PM CST
Where
Carroll County, 5 mi NW of Eureka Spgs
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.451, -93.794

Thunderstorm winds estimated at 65 miles an hour drove hail into the side of a house, damaging the siding.

Thunderstorm Wind, Benton

When
June 9, 9:30 PM CST
Where
Benton County, Bella Vista
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.430, -94.230

Thunderstorm winds estimated at 70 miles an hour blew a tree down.

Thunderstorm Wind, Carroll

When
June 9, 9:55 PM CST
Where
Carroll County, 2 mi W of Eureka Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.400, -93.766

The public estimated 60 mph thunderstorm wind gusts.

Hail, Carroll

When
June 9, 9:55 PM CST
Where
Carroll County, 2 mi W of Eureka Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.400, -93.766

Hail, Carroll

When
June 9, 9:56 PM CST
Where
Carroll County, Eureka Spgs
Measured
1.75 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.400, -93.730

Hail, Madison

When
June 9, 10:06 PM CST
Where
Madison County, 1 mi N of Rockhouse
Measured
1 in hail
Reported by
Public
Coordinates
36.294, -93.670

Hail, Carroll

When
June 9, 10:08 PM CST
Where
Carroll County, 3 mi W of Berryville
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -93.624

Thunderstorm Wind, Benton

When
June 9, 10:35 PM CST
Where
Benton County, 3 mi W of Gentry
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
36.270, -94.534

Thunderstorm winds estimated at 70 miles an hour blew down several trees along Highway 12 west of Gentry.

Thunderstorm Wind, Benton

When
June 9, 10:37 PM CST
Where
Benton County, 1 mi W of Gentry
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
36.270, -94.498

Thunderstorm winds estimated at 80 miles an hour blew shingles off of some homes. In addition, sheet metal roofs of outbuildings were blown off.

Thunderstorm Wind, Madison

When
June 9, 10:56 PM CST
Where
Madison County, Aurora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.000, -93.700

Thunderstorm winds estimated at 70 miles an hour blew down several trees in the Aurora area.

Flash Flood, Washington

When
June 9, 11:15 PM CST to June 10, 12:15 AM CST
Where
Washington County, 2 mi N of Springdale to 2 mi W of Springdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.209, -94.130

Heavy rain caused numerous streets and low lying areas to briefly flood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182414, 182415, 182416, 182417, 182418, 182419, 182420, 182421, 182422, 182426, 182427.